Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 437, NWS Norman, OK

July 31, 2021Grant County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 31, 2021, 6:34 PM CDT for Grant County, Oklahoma. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2021, 6:34 PM CDT (23:34 UTC)
Expired
Jul 31, 2021, 7:15 PM CDT
In force
41 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Grant County, OK

The radar

The Vance AFB radar (KVNX), 37 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
468 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
2050 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

535 
WUUS54 KOUN 312334
SVROUN
OKC053-010015-
/O.NEW.KOUN.SV.W.0437.210731T2334Z-210801T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
634 PM CDT Sat Jul 31 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  North central Grant County in northern Oklahoma...

* Until 715 PM CDT.

* At 634 PM CDT, a severe thunderstorm was located 6 miles northeast
  of Wakita, and is nearly stationary.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  north central Grant County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3687 9767 3685 9790 3700 9793 3700 9769
TIME...MOT...LOC 2334Z 265DEG 3KT 3693 9782 

HAIL...0.88IN
WIND...60MPH
 
$$

JT
1 follow-up statement
693 
WWUS54 KOUN 010000
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
700 PM CDT Sat Jul 31 2021

OKC053-010015-
/O.CON.KOUN.SV.W.0437.000000T0000Z-210801T0015Z/
Grant OK-
700 PM CDT Sat Jul 31 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTH CENTRAL GRANT COUNTY...

At 700 PM CDT, a severe thunderstorm was located 7 miles west of
Renfrow, and is nearly stationary.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of north
central Grant County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3687 9770 3685 9790 3689 9791 3695 9774
TIME...MOT...LOC 0000Z 265DEG 3KT 3693 9779 

HAIL...0.88IN
WIND...60MPH
 
$$

JT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 6:15 PM CDT, 19 minutes earlier.

Area forecast discussion, Jul 31, 6:15 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Norman OK
615 PM CDT Sat Jul 31 2021

...New AVIATION, UPPER AIR...

.SHORT TERM...
(This evening through Sunday)
Issued at 309 PM CDT Sat Jul 31 2021

Outflow from last nights convection across northern Kansas
currently becoming nearly stationary across far southern Kansas.
Primary cold front progd to move southward across Kansas this
afternoon and continue to move into northern Oklahoma early this
evening. While most organized area of convection is expected to be
where these boundaries meet over southern Kansas, pre-frontal and
highly elevated storms are developing from the Texas Panhandle
eastward into northern portions of Oklahoma in deeply mixed,
veered flow. While this initial storm activity may be more or less
scattered due to lack of strong forcing along mentioned
boundaries, increased storm coverage expected through the evening
as outflow will help enhance low level convergence. Moderate mixed
layer CAPE and deep layer shear progd to increase toward 20 KT
should allow a few organized and persistent storms this evening to
yield damaging wind gusts across northern portions of Oklahoma.
By the overnight hours, aided by anticipated cold pool
development, showers and storms should begin to spread southward
into southwest and central portions of Oklahoma, although less
organized. Highest chances for rain will be retained across
northern and western portions of Oklahoma through the night.

Remnant, elevated shower activity with a few embedded storms
possible through Sunday morning across southwest Oklahoma/western
north Texas up into central Oklahoma. As instability increases
through the afternoon and early evening across the Red River
Valley of southern Oklahoma/northern Texas, redevelopment of
organized strong storms appears likely. During this time,
precipitable water values progd to exceed 2 inches, and with slow
storm movement, high rain totals and damaging wind gusts will be
possible across far southern Oklahoma and northern Texas into
Sunday night.

Temperatures on Sunday, for at least the northern two-thirds of
Oklahoma and portions of western north Texas, will be 15 to 20
degrees cooler than those seen this afternoon. However, ahead of
the front across far southeast Oklahoma, hot and humid conditions
are expected Sunday afternoon, which will yield extension of the
heat advisory over that area.

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 309 PM CDT Sat Jul 31 2021

In the system's wake, northerly flow aloft is expected through
much of the week across the Southern Plains. North to northeast
surface winds will advect lower temperatures and dewpoints. As a
result, the weather will be noticeably more comfortable (at least
for early August standards) through mid week with lower humidity
and slightly below-average temperatures.

Temperatures will begin to increase toward the latter half of the
week as mid-level heights rise and a thermal ridge develops to
the west (the Southern Plains will be eastern periphery of the
thermal ridge).

The chance for convection appears quite low through much of the
extended period. While a subtle wave embedded in the
northerly/northwesterly flow could bring in remnant convection or
enhance the ascent, there is limited signal in the deterministic
guidance. The NBM 90th percentile QPF values are very low, which
indicates ensemble guidance is relatively dry as well.

Mahale

&&

.AVIATION...
(00Z TAFS)
Issued at 615 PM CDT Sat Jul 31 2021

Scattered showers and thunderstorms have developed across northern
Oklahoma ahead of a cold front moving through Kansas. The storm
chances and the cold front will both spread south this evening and
into Sunday. VFR conditions are expected in general, with some
areas of MVFR and localized IFR, mainly in and near the showers
and thunderstorms.

&&

.UPPER AIR...
Issued at 615 PM CDT Sat Jul 31 2021

A 00Z upper air flight has been released. Otherwise, no other
upper air flights are planned at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  73  86  67  87 /  40  40  10   0
Hobart OK         73  87  65  89 /  40  40  20   0
Wichita Falls TX  77  93  69  90 /  10  50  50  10
Gage OK           68  83  63  88 /  70  50  10   0
Ponca City OK     71  87  62  86 /  70  30   0   0
Durant OK         77  96  71  91 /   0  50  60  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ006>008-011>013-
     018>020-024>032-039>048-050>052.

     Heat Advisory from noon to 7 PM CDT Sunday for OKZ048-052.

TX...Heat Advisory until 9 PM CDT this evening for TXZ086-089-090.

&&

SHORT TERM...11
LONG TERM....10
AVIATION...26
Hazardous weather outlook, Jul 31, 11:31 AM CDT, 7 hours 3 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1131 AM CDT Sat Jul 31 2021

OKZ004>048-050>052-TXZ083>090-011645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1131 AM CDT Sat Jul 31 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Heat...
Hot and humid conditions will continue this afternoon with heat
index values of 102 to 110 degrees.

.Thunderstorms...
Thunderstorm chances will return to the region this evening and
tonight. There is a marginal risk for severe storms across
northern Oklahoma. Damaging winds will be the main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Thunderstorm chances will continue Sunday and Sunday night in
association with a cold front. Some storms may produce strong wind
gusts and heavy rain. Storms may linger around southern Oklahoma
and north Texas into Monday morning.

Low chances for scattered thunderstorms will return Wednesday and
Thursday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 31, 5:52 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
552 PM CDT Sat Jul 31 2021

OKZ005-312315-
Woods OK-
552 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR east central Woods County Until
615 PM CDT...

AT 551 PM CDT, a strong thunderstorm was located near Alva, moving
east at 5 MPH.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...
Heavy rain can lead to reduced visibility...

LAT...LON 3671 9875 3683 9879 3686 9862 3673 9858
TIME...MOT...LOC 2251Z 262DEG 3KT 3679 9870

JT
Special weather statement, Jul 31, 5:57 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
557 PM CDT Sat Jul 31 2021

OKZ004-010-312330-
Woodward OK-Harper OK-
557 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR north central Woodward and
southeastern Harper Counties Until 630 PM CDT...

AT 554 PM CDT, a strong thunderstorm was located 10 miles west of
Alabaster Caverns State Park. This storm was nearly stationary.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...

LAT...LON 3656 9936 3671 9948 3679 9929 3665 9914
TIME...MOT...LOC 2254Z 237DEG 1KT 3667 9934

JT
Special weather statement, Jul 31, 6:03 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
603 PM CDT Sat Jul 31 2021

OKZ007-312330-
Grant OK-
603 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR north central Grant County Until
630 PM CDT...

AT 601 PM CDT, a strong thunderstorm was located 7 miles northeast of
Wakita. This storm was nearly stationary.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...

LAT...LON 3689 9768 3689 9784 3700 9787 3700 9771
TIME...MOT...LOC 2301Z 256DEG 2KT 3694 9780

JT
Special weather statement, Jul 31, 6:15 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
615 PM CDT Sat Jul 31 2021

OKZ004-312345-
Harper OK-
615 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harper County Until
645 PM CDT...

AT 612 PM CDT, a strong thunderstorm was located near Englewood,
moving east at 5 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

LAT...LON 3700 9986 3691 9983 3689 10000 3700 10000
TIME...MOT...LOC 2312Z 256DEG 3KT 3699 9997

JT
Local storm report, Jul 31, 6:23 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
623 PM CDT SAT JUL 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     2 S ALVA                36.77N 98.67W
07/31/2021  M58 MPH          WOODS              OK   AWOS

            KAVK AWOS

&&
Special weather statement, Jul 31, 6:29 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
629 PM CDT Sat Jul 31 2021

OKZ005-011-010000-
Major OK-Woods OK-
629 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Major and
southeastern Woods Counties Until 700 PM CDT...

AT 628 PM CDT, a strong thunderstorm was located 9 miles southeast of
Waynoka, moving northeast at 5 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Heavy rain can lead to reduced visibility...

LAT...LON 3641 9875 3650 9890 3657 9880 3647 9864
TIME...MOT...LOC 2328Z 233DEG 6KT 3648 9878

JT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:08 PM CDTHeat AdvisoryOUNAtoka, Bryan19 hr
Jul 31, 3:48 PM CDTSevere Thunderstorm WarningOUNWoods42 min
Jul 31, 4:25 PM CDTSevere Thunderstorm WarningOUNWoods35 min
Jul 31, 4:51 PM CDTSpecial Weather StatementOUNHarper24 min
Jul 31, 4:51 PM CDTSpecial Weather StatementOUNWoods24 min
Jul 31, 4:57 PM CDTSevere Thunderstorm WarningOUNWoods, Woodward35 min
Jul 31, 5:03 PM CDTSpecial Weather StatementOUNKay27 min
Jul 31, 5:35 PM CDTSpecial Weather StatementOUNKay25 min
Jul 31, 5:52 PM CDTSpecial Weather StatementOUNWoods23 min
Jul 31, 5:57 PM CDTSpecial Weather StatementOUNWoodward33 min
Jul 31, 6:03 PM CDTSpecial Weather StatementOUNGrant27 min
Jul 31, 6:15 PM CDTSpecial Weather StatementOUNHarper30 min
Jul 31, 6:29 PM CDTSpecial Weather StatementOUNWoods31 min
Jul 31, 6:41 PM CDTSpecial Weather StatementOUNHarper34 min
Jul 31, 6:48 PM CDTSpecial Weather StatementOUNWoods27 min
Jul 31, 6:59 PM CDTSevere Thunderstorm WarningOUNGrant15 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.